Hallucinations as a side effect of venlafaxine treatment - a case report


Return to Psychiatry On-Line Contents

Dieter Ebert, Torsten Klein, Department of Psychiatry, University of Freiburg, Germany Correspondence to: Dieter Ebert, MD, Department of Psychiatry, University of Freiburg, Hauptstr. 5, 79104 Freiburg, Germany.


In this case report a patient is presented who developed hallucinations during antidepressant treatment with venlafaxine, a selective inhibitor of serotonin and noradrenaline reuptake. The symptoms disappeared after discontinuation of treatment. The hallucinations are interpreted as a sign of serotonergic overstimulation.


The antidepressant venlafaxine is a selective inhibitor of serotonin and noradrenaline reuptake (SNRI). Due to its serotonergic action the side effect profile is similar to the selective serotonin reuptake inhibitors (SSRI).

SSRIs are known for the appearance of the serotonin syndrome, which is potentially lethal. Sternbach (1991) has updated 38 case reports of serotonin syndromes and has derived as a diagnostic criteria that at least 3 of the following symptoms should be present if a serotonergic substance is used and if another etiology or neuroleptic treatment can be ruled out: mental status change (confusion, hypomania), agitation, myoclonus, hyperreflexia, diaphoresis, shivering, tremor, diarrhoea, incoordination, fever.

We have prospectively investigated a large sample of fluvoxamine(SSRI)-treated patients without finding a full-blown serotonin-syndrome, but we described some patients with psychoses-like side effects, which were interpreted as an abortive serotonin-syndrome (Ebert et al. 1997). All these patients had reversible hallucinations or paranoid ideations disappearing after discontinuation of SSRI-treatment.

In this case we report a patient who developed hallucinosis during venlafaxine treatment in combination with some signs of a serotonin-syndrome.

Case report:

Mrs. B., a 37-year-old woman, was admitted for inpatient treatment after a suicide attempt. DSM-IV diagnosis was major depression, recurrent type. Physical examination, laboratory measures, EEG, and C-CT were normal. Imipramine or nefazodone improved depressive symptoms without reaching full remission. A venlafaxine treatment was started, and after 4 weeks on 150 mg/day (75 mg bid) venlafaxine the patient remitted. After several weeks on 150 mg/day (75 mg bid) venlafaxine, Mrs. B. reported about two sleepless nights, increasing agitation and subeuphoric mood. The medication was not changed. On the following day she reported the beginning of acoustic hallucinations 12 hours ago. She heard songs and male voices talking to her. First she thought the acoustic sensations to be real, some hours later she realized them to be hallucinations. With the beginning of the hallucinations she developed diarrhea and fibrillations. No other signs of a serotonin syndrome were present. Medication was immediately stopped, and all symptoms remitted within 36 hours. Venlafaxine was started again with 75 mg/day. On this dosage the patient kept free of symptoms for at least 12 weeks.


The patient had not any indication of an organic disorder or any other psychiatric disorder like bipolar mixed state or schizophrenia, and the symptoms resolved rapidly after withdrawal of the NSRI. Therfore, we considered the symptoms as a side effect of NSRI-treatment. To our knowledge this effect has not been reported previously.

It is suggested that a syndrome consisting of insomnia, hypomania, agitation, hallucinations, and vegetative signs like diarrhoea and fibrillations is a rare and reversible side effect of SNRI treatment, which should be recognized by the clinician.

The psychosis-like side effects seem to be an atypical part of serotonergic overstimulation, since the patient had other signs of serotonergic overstimulation and hallucinations have already been described during SSRI-treatment.

The treatment may comprise withdrawal of medication and dose reduction, but it is not necessary to use any neuroleptic treatment.


Ebert D, Albert R, May A, et al. The serotonin syndrome and psychosis-like side effects of fluvoxamine in clinical use-An estimation of incidence. European Neuropsychopharmacology 1997;7:71-74

Sternbach, H. The serotonin syndrome. Am J Psychiatry 1991;148:705-713

Return to Psychiatry On-Line Contents